Currently Viewing
I'll Take The Cancer, With a Side of...
November 14, 2016 – Jen Sotham
Palliative Care in Cancer: A Quality-of-Life Choice
November 11, 2016 – Barbara Chernow
Cancer Survivor Shares Holiday Thoughts for Less Stress
November 10, 2016 – Barbara Tako
10 Tips on Surviving the Holidays with Cancer
November 10, 2016 – Bonnie Annis
What Does Returning Your Shopping Cart Have to Do With Cancer?
November 08, 2016 – Khevin Barnes
The Affordable Care Act and Cancer
November 07, 2016
Should Breast Cancer Patients Get a Flu Shot?
November 04, 2016 – Bonnie Annis
Fears of Recurrence and a Tale of Survival
November 03, 2016 – Barbara Tako
Superstitious Behavior in the Face of Cancer
November 01, 2016 – Martha Carlson

I'll Take The Cancer, With a Side of...

A cancer diagnosis comes served up with a slew of side effects. While many can be anticipated and managed, some cannot. They can crop up unexpectedly and take up residence indefinitely.
PUBLISHED November 14, 2016
Jen Sotham is a freelance journalist and screenwriter/director. She was working as a university professor in Busan, South Korea, where she lived for almost a decade, when she was diagnosed with metastatic melanoma in 2014. Still doing battle with the beast, Jen has since returned to New York, where she has been using her voice to share her story through film, essays and her blog, jenvscancer.wordpress.com
I don't like to start a blog entry with a disclaimer. My friend, Seth, once told me that it sets up an air of insecurity. "Just write it like you own it, Jen," he said. And it always stuck with me. That said, I feel it's my obligation here to say this: I am not a medical expert. When I write a magazine article, proper, I do so armed with no less than seven browser windows and eight pages of handwritten notes. When I blog, I just let it pour. I just write. As I'm writing just from my own experience, I write with only the information I have been exposed to, and much of that information may be convoluted from the cancer fog I exist in. I might get some things miserably wrong. And so please, please feel free to use the discussion boards to contribute addendums and corrections when I do get something wrong, especially on a topic like this, which is really so unique to every cancer patient.

And since I've already broken my no disclaimer rule, I should give you a heads up that this blog post might be graphic, and some parts may be really gross. Then again, some parts of cancer are really gross.

Up until the recent advent in cancer treatment, the words “late-stage cancer” were synonymous with “slow, painful death.”  Now that there is quite a bit more hope on the horizon, with survival rates being lengthened and prognoses growing brighter, we can look at those words to often mean “slow, painful life.”  Achieving a bright prognosis means undergoing a heavy regiment of some form of treatment, each of which comes with its own gallimaufry of side effects. Even if the tumors don't grow to the point where they compromise you physically, treatment usually does. As Jerry Garcia once sang, "If the thunder don't get you, then the lightning will." For the most part, cancer, itself, doesn't hurt. At least not my cancer, not yet, and (fingers crossed) hopefully never. Though I've only had a taste of the havoc the cancer itself can wreak, I've had a four-course meal of the incidentals. And I'll tell you, they can suck.

Side effects. This phrase suggests they're peripheral. They're not. They're front and center. As I mentioned above, side effects are unique to every cancer patient. But that's not entirely accurate. Let's run with the four-course meal thing... Imagine a cancer hospital as a restaurant with a massive menu. I'm like, "I'll take the late-stage melanoma special." And the waiter (ahem, oncologist) is like, "That may come with sides of hair loss, severe joint pain, swelling, blurry vision, photosensitivity, fevers, headaches, loss of appetite, increased appetite, full body rashes, perpetual diarrhea, the inability to poop at all,  or the au gratin potatoes. The chef might send out six sides. Or he might not send any at all. Or he might send one out every few minutes for the duration of your meal. Are you OK with that? Then sign here."  Maybe the guy sitting next to me with colorectal cancer is also munching away at some fever. But he's also slurping a bowl of rashes while I'm savoring a plate of full-leg lymphedema. I'll stop. You get the point.

When I started my first course of immunotherapy, people kept asking me, "How's the chemo going?" I was so adamant about correcting them, and on several occasions, I even let my annoyance show. My aunt, with whom I shared such an exchange, mistakenly thought I was perturbed because of the “stigma” attached to chemo, or perhaps because the drugs I was on have been proven much more effective for melanoma than chemo. In fact, my insistence was out of guilt. Although I did experience some side effects, they were nowhere near the horror stories I had heard about chemotherapy. Yes, I experienced some annoying side effects - and I use the word annoying pointedly. I was not puking. I was not in pain. My infusions, and the days that followed, mostly went down without a hitch. Therefore, I felt that allowing people to believe that I was going through chemo was an affront to people who were actually going through chemo.

I'm all too aware of the fact that my own experience with the side effects of immunotherapy has been minimal compared to others. I've seen photos of horrific full body rashes and heard tales of people bedridden with fatigue. Yes, the drugs wiped out my thyroid, and I will have to take a hormone replacement pill every day for the rest of my life. No biggie. And yeah, there was that time I was hospitalized when the targeted therapy drugs I was on (dabrafenib+trametinib) sent me to the hospital for four days with fevers that proffered such violent chills that I was shaking to the tune of epilepsy. I got through it. Then, those same drugs caused anaphylaxis. That one was scary, but what was even scarier was that the side effects could have killed me, and so I needed to stop taking the drugs that, at the time, were my best chance for survival. My oncologist has often joked, "We're going to try to keep you from dying of cancer without killing you with cancer treatment."

I shifted to a different targeted therapy combination (vemurafenib + cobimetanib). This drug combination came with the unique side effect of photosensitivity. This was probably the hardest side effect for me to cope with. I joked around a lot about being a vampire, but it really wasn't very funny. One day of driving on a cloudy day left me with second degree burns on the tops of my hands. I spend the entire summer in scarves, hats and hightop sneakers, sweating my ass off and looking like I was hiding from the feds. Although I got used to it, there is a deep crack in my full length mirror from the day I was so distressed about what to wear to an outdoor wedding that, with a shrill scream, I threw my fists into my reflection.

After yet another, more profound recurrence because I developed a resistance to the targeted therapy drugs, I recently restarted the original immunotherapy combination (Yervoy + Opdivo). The hope is that I will have a similar response to the one I had almost two years ago - the drugs rendered me NED (no evidence of disease) for almost a year. I was forewarned that, because our T cells have memory, they will recognize the drugs and the side effects could potentially be a lot worse than last time. So far, I've had to deal with some icky GI issues, which have been managed with stool softener and my good old friend, Prednisone.

One of the most helpful things that my oncology team and I have done is, with each new treatment, to identify the possible side effects and make a proactive plan for managing them should they crop up in the middle of the night or on weekends. I have a written protocol for each possible side effect. I have a host of bot over-the-counter and prescription drugs (including an Epipen) on hand, just in case. My vanity used to host perfumes, body lotions and hair products. Now it looks like the well-stocked shelf of a pharmacy.

Whatever side effects may be served up next at Chez Melanoma, I'll swallow them with a heaping glass of hope. Because as shitty as side effects may be, oftentimes they signify the thing that allows us to endure them: that the drugs are working. I'd sure love another complete response for dessert.

For the sake of this blog serving a more practical purpose, I invite readers to use the comments section to list your treatment, what side effects have occurred, and what OTC/prescription drugs have been most effective in managing them.
Continue the conversation on CURE’s forum. >>
Talk about this article with other patients, caregivers, and advocates in the Kidney cancer CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In